Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 378, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Dec 17, 2012, 5:24 PM CST for Grundy County, Van Buren County, Warren County, Tennessee. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 17, 2012, 5:24 PM CST (23:24 UTC)
- Expired
- Dec 17, 2012, 5:44 PM CST
- In force
- 20 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Grundy County, TN, Van Buren County, TN, Warren County, TN
The radar
The Northeast Alabama radar (KHTX), 86 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 17, 11:26 AM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 447 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
974
WUUS54 KOHX 172324
SVROHX
TNC061-175-177-180000-
/O.NEW.KOHX.SV.W.0378.121217T2324Z-121218T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
524 PM CST MON DEC 17 2012
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN VAN BUREN COUNTY IN MIDDLE TENNESSEE...
SOUTHEASTERN WARREN COUNTY IN MIDDLE TENNESSEE...
NORTHEASTERN GRUNDY COUNTY IN MIDDLE TENNESSEE...
* UNTIL 600 PM CST
* AT 519 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR BEERSHEBA
SPRINGS...MOVING EAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
THE INDICATED COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM MONDAY
EVENING FOR CENTRAL TENNESSEE.
&&
LAT...LON 3550 8565 3564 8561 3562 8536 3561 8536
3556 8543 3554 8546 3554 8551 3552 8559
3549 8553 3547 8553
TIME...MOT...LOC 2324Z 280DEG 29KT 3555 8555
$$
FORECASTER:BOYD2 follow-up statements
990
WWUS54 KOHX 172336
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
536 PM CST MON DEC 17 2012
TNC061-177-172346-
/O.CAN.KOHX.SV.W.0378.000000T0000Z-121218T0000Z/
WARREN TN-GRUNDY TN-
536 PM CST MON DEC 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRUNDY AND
SOUTHEASTERN WARREN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3560 8549 3561 8541 3560 8538 3558 8540
3554 8546 3554 8551 3553 8554 3554 8554
3553 8556
TIME...MOT...LOC 2336Z 280DEG 29KT 3553 8543
$$
TNC175-180000-
/O.CON.KOHX.SV.W.0378.000000T0000Z-121218T0000Z/
VAN BUREN TN-
536 PM CST MON DEC 17 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
VAN BUREN COUNTY UNTIL 600 PM CST...
AT 533 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES
NORTH OF DUNLAP...MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
LAT...LON 3560 8549 3561 8541 3560 8538 3558 8540
3554 8546 3554 8551 3553 8554 3554 8554
3553 8556
TIME...MOT...LOC 2336Z 280DEG 29KT 3553 8543
$$
BOYD133
WWUS54 KOHX 172344
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
544 PM CST MON DEC 17 2012
TNC175-172354-
/O.CAN.KOHX.SV.W.0378.000000T0000Z-121218T0000Z/
VAN BUREN TN-
544 PM CST MON DEC 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL VAN BUREN COUNTY
IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3560 8549 3561 8541 3560 8538 3558 8540
3554 8546 3554 8551 3553 8554 3554 8554
3553 8556
TIME...MOT...LOC 2344Z 278DEG 28KT 3554 8537
$$
BOYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 4:42 PM CST, 42 minutes earlier.
Area forecast discussion, Dec 17, 4:42 PM CST, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 442 PM CST MON DEC 17 2012 .UPDATE... UPDATED GRIDS AND ZONES TO REMOVE MORE COUNTIES FROM SVR TSTM WATCH AS LINE OF SHOWERS/STORMS PROGRESSES EASTWARD. ALSO LOWERED POPS BEHIND THE LINE WITH LATEST RADAR TRENDS. NO OTHER CHANGES ATTM. && .PREV DISCUSSION... /ISSUED 406 PM CST MON DEC 17 2012/ DISCUSSION...LINE OF CONVECTION PROCEEDS APACE THROUGH THE MIDSTATE JUST AHEAD OF A WEAK COOL FRONT WITH A LOW PRESSURE CENTER OVER NRN KY. ASSOCD UPPER TROUGH IS MOVING THROUGH THE MS/OH/TN VALLEYS. RAIN CHANCE FADE AWAY BY MIDNIGHT WITH SKIES CLEAR AFTERWARD. HIGH PRESSURE AREA OVER THE DEEP SOUTH KEEPS THINGS DRY FOR TUE AND WED. THEN SLY FLOW RETURNS ON WED NGT WITH A DEEP LOW OVER THE PLAINS MOVING TOWARD THE MS VALLEY. RAIN AND TSTMS COMMENCE LATE WED NGT WITH THE COLD FRONT MOVING INTO THE AREA ON THU AM. A STRONG COLD AIRMASS MOVES INTO THE MIDSTATE ON THU PM AND THU NGT WITH TEMPS DROPPING BACK INTO THE NORMAL RANGE FOR THE FRI-MON PERIOD. NO SIGNIFICANT PRECIP EXPECTED OVER THE WEEKEND. A SLIGHT CHANCE OF RAIN OCCURS OVER THE SRN COUNTIES ON SUN NGT TO TUE. ANOTHER STRONG LOW FORM IN THE SRN PLAINS ON TUE AND MOVES TOWARD THWE AREA TUE NGT. SIGNIFICANT DIFFERENCES BETWEEN THE GFS AND ECM ON THE SOLUTION. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && SHAMBURGER
Hazardous weather outlook, Dec 17, 5:20 AM CST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 520 AM CST MON DEC 17 2012 TNZ005>011-022>034-056>066-075-077>080-093>095-181130- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 520 AM CST MON DEC 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... A COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS TO MIDDLE TENNESSEE THIS AFTERNOON. A FEW OF THE THUNDERSTORMS COULD BECOME STRONG TO SEVERE...WITH LARGE HAIL AND STRONG GUSTY WINDS BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ANOTHER ROUND OF THUNDERSTORMS CAN BE EXPECTED WEDNESDAY NIGHT INTO THURSDAY IN ADVANCE OF AN APPROACHING STRONG COLD FRONT. SOME OF THESE THUNDERSTORMS COULD BECOME STRONG TO SEVERE...WITH DAMAGING WINDS BEING THE MAIN THREAT. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN AL
In the hours before
Special weather statement, Dec 17, 4:28 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
428 PM CST MON DEC 17 2012
TNZ011-034-172300-
FENTRESS-PICKETT-
428 PM CST MON DEC 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR FENTRESS AND PICKETT COUNTIES...
AT 427 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JAMESTOWN...MOVING EAST AT 35 MPH. THERE IS
THE POTENTIAL FOR ADDITIONAL STRONG THUNDERSTORMS TO DEVELOP AND
MOVE ACROSS FENTRESS AND PICKETT COUNTIES THROUGH 500 PM CST ALSO.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3637 8469 3636 8473 3633 8474 3632 8479
3629 8479 3629 8487 3624 8488 3621 8491
3617 8490 3635 8512 3654 8498 3661 8482
3661 8479 3658 8476 3641 8466
31Special weather statement, Dec 17, 4:39 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
439 PM CST MON DEC 17 2012
TNZ094-095-172345-
GILES-LAWRENCE-
439 PM CST MON DEC 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR GILES AND LAWRENCE COUNTIES...
AT 438 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST NORTHEAST OF LORETTO...OR JUST SOUTH OF
LAWRENCEBURG...MOVING EAST AT 35 MPH. THERE IS THE POTENTIAL FOR
ADDITIONAL STRONG THUNDERSTORMS TO DEVELOP AND MOVE ACROSS THESE
COUNTIES THROUGH 545 PM CST ALSO.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.
LAT...LON 3500 8723 3499 8746 3500 8748 3522 8746
3520 8682 3500 8683 3499 8684 3499 8702
31Local storm report, Dec 17, 4:56 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
456 PM CST MON DEC 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL CHAPEL HILL 35.63N 86.70W
12/17/2012 E0.88 INCH MARSHALL TN TWITTER
REPORT FROM TSPOTTER
&&
EVENT NUMBER OHX1200090
BOYDSpecial weather statement, Dec 17, 5:17 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
517 PM CST MON DEC 17 2012
TNZ078>080-172345-
GRUNDY-VAN BUREN-WARREN-
517 PM CST MON DEC 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR GRUNDY...VAN BUREN AND WARREN
COUNTIES...
AT 516 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM JUST SOUTHEAST OF MCMINNVILLE...MOVING EAST AT
35 MPH. THERE IS THE POTENTIAL FOR ADDITIONAL STRONG THUNDERSTORMS
TO DEVELOP AND MOVE ACROSS THESE COUNTIES THROUGH 545 PM CST ALSO.
SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3551 8572 3566 8574 3568 8533 3565 8533
3558 8540 3554 8546 3554 8551 3552 8559
3551 8558
31Local storm report, Dec 17, 5:20 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
520 PM CST MON DEC 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL MOUNT PLEASANT 35.55N 87.19W
12/17/2012 E0.70 INCH MAURY TN LAW ENFORCEMENT
DIME SIZE HAIL REPORTED AT MOUNT PLEASANT POLICE DEPT
BUILDING
&&
EVENT NUMBER OHX1200091
SHAMBURGERLocal storm report, Dec 17, 5:24 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
524 PM CST MON DEC 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HAIL SMYRNA 35.98N 86.52W
12/17/2012 E0.70 INCH RUTHERFORD TN AMATEUR RADIO
DIME SIZE HAIL REPORTED AT I-24 EXIT 66
&&
EVENT NUMBER OHX1200092
SHAMBURGERThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 12:08 PM CST | Special Weather Statement | OHX | Robertson | 67 min |
| Dec 17, 12:13 PM CST | Special Weather Statement | OHX | Benton, Dickson, Houston, Stewart | 47 min |
| Dec 17, 12:21 PM CST | Severe Thunderstorm Warning | OHX | Benton, Houston, Stewart | 24 min |
| Dec 17, 12:22 PM CST | Severe Thunderstorm Warning | OHX | Benton, Houston, Stewart | 23 min |
| Dec 17, 1:06 PM CST | Special Weather Statement | OHX | Benton, Humphreys | 24 min |
| Dec 17, 1:16 PM CST | Special Weather Statement | OHX | Montgomery, Robertson, Sumner | 59 min |
| Dec 17, 1:39 PM CST | Special Weather Statement | OHX | Dickson, Hickman, Humphreys | 51 min |
| Dec 17, 2:26 PM CST | Special Weather Statement | OHX | Cheatham, Davidson, Wilson | 64 min |
| Dec 17, 2:33 PM CST | Special Weather Statement | OHX | Macon, Trousdale | 27 min |
| Dec 17, 2:53 PM CST | Severe Thunderstorm Warning | OHX | Clay, Macon | 37 min |
| Dec 17, 3:04 PM CST | Special Weather Statement | OHX | Macon, Trousdale | 56 min |
| Dec 17, 3:12 PM CST | Special Weather Statement | OHX | Maury, Rutherford, Williamson | 63 min |
| Dec 17, 3:21 PM CST | Special Weather Statement | OHX | Giles, Lawrence, Wayne | 54 min |
| Dec 17, 3:34 PM CST | Special Weather Statement | OHX | Jackson, Smith, Wilson | 56 min |
| Dec 17, 3:41 PM CST | Severe Thunderstorm Warning | OHX | Bedford, Marshall, Rutherford | 34 min |
| Dec 17, 4:12 PM CST | Special Weather Statement | OHX | Coffee | 63 min |
| Dec 17, 4:28 PM CST | Special Weather Statement | OHX | Fentress | 32 min |
| Dec 17, 4:39 PM CST | Special Weather Statement | OHX | Giles | 66 min |
| Dec 17, 5:17 PM CST | Special Weather Statement | OHX | Van Buren | 28 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.